Alert archive / Oregon / Red Flag Warnings in 2016
Red Flag Warning 3, NWS Portland, OR
NWS Portland, OR issued this red flag warning at Aug 24, 2016, 8:04 AM PDT. It took effect at Aug 24, 2016, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2016, 8:04 AM PDT (15:04 UTC)
- In effect from
- Aug 24, 2016, 1:00 PM PDT
- Expired
- Aug 24, 2016, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
415 WWUS86 KPQR 241504 RFWPQR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 804 AM PDT WED AUG 24 2016 ...RED FLAG WARNING IN EFFECT FOR THE SOUTHERN WILLAMETTE VALLEY... ORZ604-242315- /O.NEW.KPQR.FW.W.0003.160824T2000Z-160825T0300Z/ WILLAMETTE VALLEY- 804 AM PDT WED AUG 24 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN PORTIONS OF FIRE WEATHER ZONE OR604... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. * AFFECTED AREA...IN OREGON...SOUTHERN PORTIONS OF FIRE WEATHER ZONE 604. * WINDS...OUT OF THE NORTH 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...DROPPING TO 15 TO 20 PERCENT. * IMPACTS...DUE TO DRY FUEL CONDITIONS...ANY FIRE START HAS THE POTENTIAL FOR RAPID SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE). VISIT THE DETAILED HAZARDS TAB TO SEE THE EXACT AREA INCLUDED IN THIS WARNING.
2 follow-up statements
500 WWUS86 KPQR 242146 RFWPQR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 246 PM PDT WED AUG 24 2016 ORZ604-250600- /O.NEW.KPQR.FW.W.0004.160825T1900Z-160826T0400Z/ /O.CON.KPQR.FW.W.0003.000000T0000Z-160825T0300Z/ WILLAMETTE VALLEY- 246 PM PDT WED AUG 24 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR WINDS AND LOW RH VALUES FOR THE SOUTHERN WILLAMETTE VALLEY... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT THURSDAY FOR DRY AND SIGNIFICANTLY UNSTABLE CONDITIONS FOR ALL OF FIRE WEATHER ZONE OR604... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A RED FLAG WARNING FOR SIGNIFICANTLY UNSTABLE CONDITIONS...WHICH IS IN EFFECT FROM NOON TO 9 PM PDT THURSDAY. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 604. * WINDS...NORTH 5 TO 15 MPH WITH GUSTS UP TO 30 MPH. HIGHEST WINDS WILL BE FROM ABOUT SALEM SOUTH BOTH THIS AFTERNOON AND AGAIN THURSDAY AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS ABOUT 15 PERCENT. * TEMPERATURES...AROUND 90 DEGREES IN THE RED FLAG AREA WEDNESDAY THEN WIDESPREAD MID TO UPPER 90S ACROSS THE ENTIRE ZONE THURSDAY AFTERNOON. * IMPACTS...DUE TO DRY FUEL CONDITIONS...ANY FIRE START HAS THE POTENTIAL FOR RAPID SPREAD. ON THURSDAY...FIRE STARTS WILL HAVE THE POTENTIAL FOR RAPID SPREAD FROM SPOTTING AND FOR PLUME DOMINATED GROWTH DUE TO INSTABILITY. * HAINES...MID LEVEL HAINES 6 THURSDAY AFTERNOON WITH DRY AND UNSTABLE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ ORZ601>603-605>608-612-WAZ601-602-604-660-250600- /O.NEW.KPQR.FW.W.0004.160825T1900Z-160826T0400Z/ NORTH OREGON COAST-NORTH OREGON COAST RANGE- EAST SLOPES OF THE CENTRAL OREGON COAST RANGE- NORTH OREGON CASCADE FOOTHILLS-CENTRAL OREGON CASCADE FOOTHILLS- MT. HOOD NATIONAL FOREST - WEST OF CASCADE CREST- WILLAMETTE NATIONAL FOREST-CENTRAL OREGON COASTAL STRIP- SOUTH WASHINGTON COAST INCLUDING THE WEST WILLAPA HILLS- EAST WILLAPA HILLS-CLARK COUNTY LOWLANDS- EXTREME SOUTH WASHINGTON CASCADES- 246 PM PDT WED AUG 24 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT THURSDAY FOR SIGNIFICANTLY UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES OR601... OR602...OR603...OR605...OR606...OR607...OR608...OR612...WA601... WA602...WA604 AND WA660... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A RED FLAG WARNING FOR SIGNIFICANTLY UNSTABLE CONDITIONS...WHICH IS IN EFFECT FROM NOON TO 9 PM PDT THURSDAY. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONES 601...602... 603...605...606...607...608 AND 612. IN WASHINGTON...FIRE WEATHER ZONES 601...602...604 AND 660. * HAINES...MID LEVEL HAINES 6 THURSDAY AFTERNOON WITH DRY AND UNSTABLE CONDITIONS. * RELATIVE HUMIDITY...AS LOW AS 16 PERCENT AWAY FROM THE IMMEDIATE COAST. * TEMPERATURES...PEAKING THURSDAY AFTERNOON IN THE MID TO UPPER 90S...EXCEPT AROUND 90 DEGREES IN THE NORTH OREGON COAST RANGE AND CASCADE VALLEYS. * IMPACTS...FIRE STARTS WILL HAVE THE POTENTIAL FOR RAPID SPREAD FROM SPOTTING AND FOR PLUME DOMINATED GROWTH DUE TO INSTABILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE)
447 WWUS86 KPQR 250248 RFWPQR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 748 PM PDT WED AUG 24 2016 ORZ604-252315- /O.EXP.KPQR.FW.W.0003.000000T0000Z-160825T0300Z/ /O.CON.KPQR.FW.W.0004.160825T1900Z-160826T0400Z/ WILLAMETTE VALLEY- 748 PM PDT WED AUG 24 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM PDT THURSDAY FOR WINDS AND LOW RH VALUES FOR THE SOUTHERN WILLAMETTE VALLEY... ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WINDS AND LOW RH VALUES FOR THE SOUTHERN WILLAMETTE VALLEY... * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 604. * WINDS...NORTH 5 TO 15 MPH WITH GUSTS UP TO 30 MPH. HIGHEST WINDS WILL BE FROM ABOUT SALEM SOUTH THURSDAY AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS ABOUT 15 PERCENT. * TEMPERATURES...MID TO UPPER 90S ACROSS THE ENTIRE ZONE THURSDAY AFTERNOON. * IMPACTS...DUE TO DRY FUEL CONDITIONS...ANY FIRE START HAS THE POTENTIAL FOR RAPID SPREAD. ON THURSDAY...FIRE STARTS WILL HAVE THE POTENTIAL FOR RAPID SPREAD FROM SPOTTING AND FOR PLUME DOMINATED GROWTH DUE TO INSTABILITY. * HAINES...MID LEVEL HAINES 6 THURSDAY AFTERNOON WITH DRY AND UNSTABLE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ ORZ601>603-605>608-612-WAZ601-602-604-660-252315- /O.CON.KPQR.FW.W.0004.160825T1900Z-160826T0400Z/ NORTH OREGON COAST-NORTH OREGON COAST RANGE- EAST SLOPES OF THE CENTRAL OREGON COAST RANGE- NORTH OREGON CASCADE FOOTHILLS-CENTRAL OREGON CASCADE FOOTHILLS- MT. HOOD NATIONAL FOREST - WEST OF CASCADE CREST- WILLAMETTE NATIONAL FOREST-CENTRAL OREGON COASTAL STRIP- SOUTH WASHINGTON COAST INCLUDING THE WEST WILLAPA HILLS- EAST WILLAPA HILLS-CLARK COUNTY LOWLANDS- EXTREME SOUTH WASHINGTON CASCADES- 748 PM PDT WED AUG 24 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM PDT THURSDAY FOR SIGNIFICANTLY UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES OR601...OR602...OR603...OR605...OR606...OR607...OR608... OR612...WA601...WA602...WA604 AND WA660... * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONES 601...602... 603...605...606...607...608 AND 612. IN WASHINGTON...FIRE WEATHER ZONES 601...602...604 AND 660. * HAINES...MID LEVEL HAINES 6 THURSDAY AFTERNOON WITH DRY AND UNSTABLE CONDITIONS. * RELATIVE HUMIDITY...AS LOW AS 16 PERCENT AWAY FROM THE IMMEDIATE COAST. * TEMPERATURES...PEAKING THURSDAY AFTERNOON IN THE MID TO UPPER 90S...EXCEPT AROUND 90 DEGREES IN THE NORTH OREGON COAST RANGE AND CASCADE VALLEYS. * IMPACTS...FIRE STARTS WILL HAVE THE POTENTIAL FOR RAPID SPREAD FROM SPOTTING AND FOR PLUME DOMINATED GROWTH DUE TO INSTABILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 24, 3:30 AM PDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 24, 3:30 AM PDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Portland OR
330 AM PDT Wed Aug 24 2016
.SYNOPSIS...An upper level ridge and light offshore winds will result
in warming today through Friday. A thermal trough over the Willamette
Valley Thursday and Friday will support afternoon inland temperatures
peaking in the mid and upper 90s, with localized temperatures near or
slightly above 100. Onshore winds will return Friday night and
Saturday. A persistent upper level trough will continue onshore winds
and morning inland clouds for near or below seasonal temperatures
Saturday through mid next week.
&&
.SHORT TERM...(Today through Saturday) An upper ridge building over
the Pacific Northwest combined with a developing thermal trough at
the surface and light offshore winds will result in warming across
Southwest Washington and Northwest Oregon today. Satellite imagery
shows widespread clear skies early this morning. There may be
localized areas of radiation fog along the immediate coast closer to
sunrise, but any clouds that may form will be shallow and clear really
quickly. Coastal temperatures will likely warm into the low 80s today
(except the low 70s near and south of Newport), and inland areas
will warm into the low 90s.
The thermal trough will be well established over the Willamette
Valley by Thursday and the inland temperatures will increase into the
mid to upper 90s with localized maximums near 100. There will be
little change in the overall weather Friday and the hot weather will
continue. These temperatures pose a risk for heat-related injuries
and illness and have issued a heat advisory for the coast range to
the Cascade foothills including the western and central Columbia
River Gorge and the upper Hood River Valley area. Coastal temperatures
should be moderated by the ocean somewhat and peak in the mid 80s,
and are not included in the heat advisory.
The upper ridge weakens Friday evening and the thermal trough moves
east of the Cascades. This will allow a return to onshore winds
Friday night. The weather models suggest that the surface winds will
become southerly late Friday night and Saturday morning. If marine
clouds develop along the Southern Oregon coast Friday, they will
likely be pushed north along the Central Oregon coast Friday evening
reaching the north coast early Saturday morning. Light southwest
winds Saturday morning will likely result in a southerly marine push
with marine clouds filling in the south Willamette Valley. Northwest
winds along the north coast and a deepening marine layer due to an
upper trough approaching from the north will allow marine clouds
along the north coast to fill in along the lower Columbia River
Valley into the Northern Willamette Valley.
The onshore winds, increased morning clouds, and an upper trough
will result in much cooler temperatures Saturday afternoon with
daytime inland temperatures peaking in the low to mid 80s. TJ
.LONG TERM...(Saturday night through Wednesday)...Models continue to
show an upper level trough impacting the region this weekend and
early next week with onshore flow strengthening during this time.
This should bring an extended period of cooler weather with temps a
few degrees below normal. A shortwave trough approaching the region
late Tuesday provides the best shot at precip in the long term, but
accumulations look to be meager at best. 64/TJ
&&
.AVIATION...High pressure over the Pacific Northwest will produce
primarily vfr conditions at most taf sites through 12z Thursday.
The main exception to this will likely be KONP where fog may
produce lifr conditions for a short period this morning.
KPDX AND APPROACHES...High pressure over the region will produce
vfr conditions through 12z Thursday. /Neuman
&&
.MARINE...High pressure will continue over the northeast Pacific
through end of the work week. Thermal low pressure over western
Oregon will produce breezy northerly winds across the waters with
short period choppy seas of 4 to 7 ft through Friday.
Models were too strong with winds across waters last week during
a similar weather pattern. Given yesterday followed suit, suspect
model guidance is too strong with winds for today and Thursday.
There is a chance the small craft advisory for the central Oregon
waters will need to be expanded to the inner waters for late this
afternoon and evening, but given how poorly models performed last
week and even yesterday for that matter, will hold off for now.
A southerly wind reversal may impact the waters Friday night and
Saturday before a weak storm system moves into the northeast
Pacific late in the weekend and early next week. This storm system
should weaken pressure gradients considerably and allow winds
and seas to subside quite a bit during this period. /Neuman
&&
.CLIMATE...Record breaking temperatures are possible Thursday and
Friday. The table below lists the forecast high temperatures and
the daily record high temperature for selected locations. The
'(YEAR)' is the year that the daily record was last set or tied.
LOCATION THURSDAY FRIDAY
FCST T/REC T (YEAR) FCST T/REC T (YEAR)
Portland, OR 95 / 94 (2010) 97 / 100 (1986)
Troutdale, OR 95 / 95 (1986) 95 / 103 (1986)
Salem, OR 98 / 97 (1967) 98 / 98 (1986)
Eugene, OR 98 / 97 (2010) 99 / 96 (2014)
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory from 2 PM Thursday to 8 PM PDT Friday for Cascade
Foothills in Lane County-Central Coast Range of Western
Oregon-Central Columbia River Gorge-Central Willamette
Valley-Coast Range of Northwest Oregon-Greater Portland
Metro Area-Lower Columbia-Northern Oregon Cascade
Foothills-South Willamette Valley-Upper Hood River Valley-
Western Columbia River Gorge.
WA...Heat Advisory from 2 PM Thursday to 8 PM PDT Friday for Central
Columbia River Gorge-Greater Vancouver Area-I-5 Corridor
in Cowlitz County-South Washington Cascade Foothills-
Western Columbia River Gorge-Willapa Hills.
PZ...Small Craft Advisory for winds from 3 PM this afternoon to 3 AM
PDT Thursday for Waters from Cascade Head to Florence OR
from 10 to 60 nm.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington from
the Cascade crest to 60 nautical miles offshore. The area is commonly
referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:49 PM PDT | Small Craft Advisory for Winds | PQR | 30 hr | |
| Aug 24, 3:04 AM PDT | Heat Advisory | PQR | 65 hr | |
| Aug 24, 2:46 PM PDT | Red Flag Warning | PQR | 30 hr |
Nearby
Red Flag Warnings in Oregon, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.